British Liver Trust
12,474 members6,130 posts

Autoimmune hepatitis

Hi all, my name is Julie I’m 57.

After years of infection of the liver and after a recent liver biopsy I have been diagnosed with autoimmune hepatitis. I’m on steroids for the liver and the consultant now wants me to go on azathprine to suppress my immune system but I have read up on them and not happy with the side effects they come with. Anyone in similar situation? Any advice most welcome - thank you

13 Replies
oldestnewest

Ps. I’m stage 4 out of 6 ?

Reply

Hi Julie, my hubby also diagnosed with AIH. He is 52 years old and has been taking prednisolone and azathioprine for 14 months. Of course no-one wants to take these drugs but they are in fact probably saving his life. The side effects so far have been minimal for him, just slightly raised BP and cholesterol (due to the omeprazole he takes with the preds). The only other side effect is fatigue but this could be the condition rather than the drugs. Hopefully some time soon he will have these Meds reduced or withdrawn but we are just thankful for them for now as I think it gives his liver chance to repair. Try not to worry too much as now you are diagnosed it can be managed properly. Take care Donna

1 like
Reply

Hi Julie_ann, whilst Azathioprine is the first (go to) immune suppressant opted for by docs there are alternatives if you don't tolerate that one. You will need an immune suppressant if you've got active AIH, like a fire extinguisher the steroid puts out the initial fire / inflammation whilst the introduction of an immune suppressant acts like a sprinkler to keep the fire/condition from relighting (so to speak). If your immune system remains over active you could end up in the same boat as my hubby who has cirrhosis due to earlier, undiscovered and untreated AIH.

If you do Facebook at all there is a fantastic AIH Support Group on there with nearly 1600 members. It's a closed group so no worries of spreading information to other friends and family and it is run by a small group of fellow AIH warriors and backed by some of the top UK doctors working in the field of auto-immune liver disease. There are lots of members who have tried and not got on with aza and they often share their stories and tips on how to take the tablets to minimise side effects plus several members are on the alternative medications.

If you are interested in great support and banter sometimes the page is at:- facebook.com/groups/AIHorgUK/

All the best to you, hope docs can put you on a treatment that does suit.

Katie

3 likes
Reply

Hi julie I've been suffering from autoimmune hep for ten years n I take azathriprine 50mg n pred 5mg no they are not nice to have to take but I look at it this way, if I didn't take them I would be in a much worse place than I am today incidentally I was on higher dose on both when started

1 like
Reply

Out of interest, what side effects are you concerned about- I might be able to put your mind at rest? I have had AIH for ~9 years and taken azathioprine all that time and am now on a maintenance dose of pred, in addition to the aza. As someone has already said, not taking them at all, without a substitute does limit your life expectancy.

All the best:)

1 like
Reply

Hi there, sorry didn’t notice your question, the deterioration of your bone marrow is can cause.

Jules x

Reply

I'm afraid I can't comment on that as it has not been something mentioned to me. On the other hand I have developed osteopaenia (halfway to osteoporosis), so take Calcium tablets for this. It's good to know that everyone's comments have put your mind at ease :)

Reply

How are you doing with your aih are your liver levels good. What are you like going out in the sun . Have you had a dexa scan I'm due for my third one in 2 weeks

Reply

Hi there. Currently my liver levels are good and the only way that the sun bothers me directly is the heat. However, I have also experoenced swelling in my ankles (never before had this).

I have had a dexa scan recently and I have now been referred to someone who specialises in bone care since my bone density has deteriorated and my consultant feels I need a specialist to look at things, since I have had a bleed and don't need meds that will aggravate the possibility of this occurring again.

How are things with you- are you doing well?

Reply

Yes I'm not too bad with the AIH livel levels good but I have gastritis n I find that much worse it's affecting my breathing so I don't have the energy I used to have. Omperazole not doing much good. I'm eating as blandly as I can to see if it helps

Reply

Thank you all for your helpful and kind comments. Your have put my mind at ease xx

Reply

I was diagnosed with AIH seven years ago and was initially put on azathioprine but I had a HORRENDOUS time with side effects. Atrocious mood swings and really bad sleep pattern. I was switched to Mercaptopurine and seem to tolerate that. Like Katie said, azathioprine is the go-to immunosuppressant that they go for, but there are others. Yet my dad is on azathioprine for a kidney transplant and can handle it no problems. You're not stuck with their first choice.

On a side note, it's not the immunosuppressants you have to worry about for the bone density, it's the long term steroid use that can cause the damage where that is concerned. But after a while they will have you on a "maintenance dose" of steroids just to keep it under control. They will try to get that down to as little as possible and let the immunosuppressant take the strain for the most part.

Hope this makes some sense, I don't explain things that well at the moment.

Reply

My osteopenia has developed despite not being on steroids (apart from the initial 9 months and that was 10 years ago.) It is only recently that I have been put on maintenance dose (5mg- so very small), so I wonder why I have it? Looking at the top 10 meds that do cause bone density loss, I don't take any of them. I do use the gym.

There are several lines of attack when it comes to using drugs for treating AIH, but, if you have cirrhosis, not all of them will be available as they are not suitable in this scenario.

Reply

You may also like...